Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS New Orleans, LA

July 8, 2017Amite County, Wilkinson County, Mississippi; East Feliciana Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 8, 2017, 8:32 AM CDT for Amite County, Wilkinson County, Mississippi; East Feliciana Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 8:32 AM CDT (13:32 UTC)
Expired
Jul 8, 2017, 11:30 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties East Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:50 AM CDTFLASH FLOODNorwood, LAWATER BRIEFLY CROSSED HIGHWAY 19 NEAR NORWOOD AND WATER HAD CROSSED OTHER ROADS AND STREETS IN AND AROUND NORWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2628 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS54 KLIX 081332
FFWLIX
LAC037-MSC005-157-081630-
/O.NEW.KLIX.FF.W.0022.170708T1332Z-170708T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
832 AM CDT SAT JUL 8 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northern East Feliciana Parish in southeastern Louisiana... 
  Southeastern Wilkinson County in southern Mississippi... 
  Southwestern Amite County in southern Mississippi...

* Until 1130 AM CDT

* At 831 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to five inches of rain 
  have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Clinton, Centreville, Wilson and Norwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3084 9093 3083 9113 3097 9119 3098 9118
      3100 9118 3100 9120 3109 9124 3113 9095

$$

TD
2 follow-up statements
206 
WGUS74 KLIX 081522
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
1022 AM CDT SAT JUL 8 2017

LAC037-MSC005-157-081630-
/O.CON.KLIX.FF.W.0022.000000T0000Z-170708T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
East Feliciana LA-Wilkinson MS-Amite MS-
1022 AM CDT SAT JUL 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR 
NORTHERN EAST FELICIANA PARISH...SOUTHEASTERN WILKINSON AND 
SOUTHWESTERN AMITE COUNTIES...

At 1017 AM CDT, Doppler radar indicated heavy rain across much of 
the warned area. Up to seven inches of rain have fallen. Flash 
flooding is already occurring.

Some locations that will experience flooding include...
Clinton, Wilson and Norwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3084 9093 3083 9113 3097 9119 3098 9118
      3100 9118 3100 9120 3109 9124 3113 9095

$$

TD
587 
WGUS74 KLIX 081625
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
1125 AM CDT SAT JUL 8 2017

LAC037-MSC005-157-081632-
/O.EXP.KLIX.FF.W.0022.000000T0000Z-170708T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
East Feliciana LA-Wilkinson MS-Amite MS-
1125 AM CDT SAT JUL 8 2017

...THE FLASH FLOOD WARNING FOR NORTHERN EAST FELICIANA PARISH... 
SOUTHEASTERN WILKINSON AND SOUTHWESTERN AMITE COUNTIES WILL EXPIRE AT
1130 AM CDT...

The heavy rain was ending over most of the warned area. Flooding is 
no longer expected to pose a significant threat, however there could 
still be some ponding of water on sections of roads, and minor 
flooding of small streams and creeks. 

LAT...LON 3084 9093 3083 9113 3097 9119 3098 9118
      3100 9118 3100 9120 3109 9124 3113 9095

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:56 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 3:56 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 AM CDT Sat Jul 8 2017

.SHORT TERM...
The actual synoptic cold front still remains over northern
Mississippi. There is a trough or frontal inversion showing up in
Jackson's 00z Saturday sounding profile at 980mb but is lost south
of there. But adhering to the meteorological definition of a cold
front being a change in air mass, we should see the synoptic cold
front remain over northern Mississippi today. That being said,
our area will be visited by a line of sh/ts later today that will
originate from a large convective burst along the cold front over
northern Mississippi this morning. The line of sh/ts will race
south starting later this morning and will take much of the day to
reach our area. This line of sh/ts will produce northerly winds
and cool temps back several degrees by mid to late afternoon for
southern Mississippi and locations south of there through the
remainder of the day. But, to clear up any confusion, this will
not be the cold front oweing to temperature being a molecular
speed variable. Instead, dew pts are an indication of a true mass
variable and since the large scale dew pt gradient will remain
over northern Mississippi today, this is where the actual cold
front will have to be drawn. But, the line of sh/ts moving south
well ahead of the front will make a path for the synoptic cold
front to move south as we should begin to see the dew pt temp
gradient move our way tonight into Sunday morning.

Other activity will be ongoing as well today before the line
reaches the area. Thunderstorms today should be capable of
producing strong wind speeds up to 40 mph with isolated severe
thunderstorms possible as well with damaging wind speeds and hail.
As the isodrosotherm gradient(cold front) moves southward, sh/ts
should be able to continue well into the night as support and
focus will be ample. This dew pt boundary slows and stalls at the
northern edge of the area Sunday keeping rain chances high over
and south of the stationary frontal boundary. This could also help
a few isolated thunderstorm cells become strong or even severe as
well on Sunday.

.LONG TERM...
There is some slight indication that some of these cooler dew pt
temps could bleed into the area by Sunday night into Monday
morning. This could reach as far south as the Mississippi gulf
coast to St Tammany Parish back to Wilkinson County. Although this
would not be a huge change, dew pt temps could lower to the mid
60s for these areas which would lower rain chances also. But to
the south of this boundary, the rain making will continue. The dew
pt boundary will move back north as a warm front starting Monday
night into Tuesday and will bring rain chances downward as well.
This should be able to bring sh/ts chances back into a more normal
summer distribution for the remainder of the week.

&&

.AVIATION...
Scattered SHRA/TSRA will occasionally impact the terminals
through today. A few of the stronger cells will produce wind
gusts up to 40 knots along with brief IFR/LIFR conditions,
however these conditions are not expected to be widespread enough
or of sufficient risk to mention in the TAFs attm. Will continue
to monitor trends and update TAFs for TEMPO mainly MVFR conditions
in the convection later today. Outside of convection, VFR is
expected to prevail. Activity is expected to continue into the
overnight hours as well.

&&

.MARINE...
Light onshore flow expected to remain into next week. Some
westerly wind direction will affect the waters today and Sunday.
But no appreciable change in speed is expected. The exception will
be near thunderstorms.

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  72  91  72 /  60  50  50  20
BTR  91  74  91  75 /  60  50  50  30
ASD  91  74  90  75 /  60  50  50  30
MSY  90  76  89  76 /  60  40  50  30
GPT  91  75  89  76 /  60  50  50  30
PQL  91  72  90  74 /  60  50  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 8, 5:05 AM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
505 AM CDT Sat Jul 8 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-082215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
505 AM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A marginal risk of severe thunderstorms will exist today for all
areas. The main hazards are expected to be damaging winds and
large hail. Frequent lightning and locally heavy rainfall are also
expected with this activity. A few strong to severe thunderstorms
may occur Sunday as well with the same associated hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms may occur Sunday with the
same associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:18 AM CDTAreal Flood AdvisoryLIXWilkinson117 min
Jul 8, 8:13 AM CDTAreal Flood AdvisoryLIXAmite, Wilkinson3 hr
Jul 8, 8:45 AM CDTSpecial Weather StatementLIXPike, Walthall45 min
Jul 8, 11:35 AM CDTSpecial Weather StatementLIXJackson25 min
Jul 8, 11:40 AM CDTSpecial Weather StatementLIXHancock50 min
Jul 8, 12:07 PM CDTSpecial Weather StatementLIXJackson83 min
Jul 8, 12:45 PM CDTSpecial Weather StatementLIXJackson90 min
Jul 8, 2:39 PM CDTSpecial Weather StatementLIXWilkinson51 min
Jul 8, 2:54 PM CDTSpecial Weather StatementLIXHarrison36 min
Jul 8, 3:17 PM CDTSpecial Weather StatementLIXWilkinson43 min
Jul 8, 3:52 PM CDTSpecial Weather StatementLIXAmite23 min
Jul 7, 7:17 PM CDTSpecial Weather StatementLIXWashington28 min
Jul 7, 7:44 PM CDTSpecial Weather StatementLIXTangipahoa31 min
Jul 8, 11:15 AM CDTSpecial Weather StatementLIXOrleans45 min
Jul 8, 11:56 AM CDTSpecial Weather StatementLIXSaint Charles64 min
Jul 8, 12:12 PM CDTSpecial Marine WarningLIX33 min
Jul 8, 12:35 PM CDTSpecial Weather StatementLIXJefferson85 min
Jul 8, 12:49 PM CDTSpecial Marine WarningLIX86 min
Jul 8, 2:51 PM CDTSpecial Weather StatementLIXSaint James39 min
Jul 8, 6:19 PM CDTSpecial Weather StatementLIXLivingston, Tangipahoa26 min

Nearby

Flash Flood Warnings in Mississippi, 2017Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.